Susie has now completed two and a half weeks of radiation and chemotherapy treatment. As I posted last week, our main challenge has been getting her full body rash/ hives under control. After a week without the antibiotic Dapsone, her rash is still ever present. On Wednesday she was tired of feeling sleepy all the time, so discontinued taking Benadryl. To say that her rash went berserk is an understatement. She quite quickly started developing blisters on her chest, stomach, arms… you get the picture, all over. Fortunately, we were able to get things under control that evening. Nevertheless, she was quite disheartened by the situation.
After meeting with the doctors on Thursday, the consensus is Susie is likely allergic to Temozolomide (i.e. her chemo). The rash’s behavior, her blood counts and how it looks aligns with rashes seen with this chemo. Getting off the chemo is not an option at this point, so Susie is getting back on steroids to reduce/ combat the rash symptoms. In addition to the rash, Susie is also showing some speech/ neurological changes, like aphasia, that resemble when she was diagnosed in September. This is likely do to the radiation treatment and possible swelling in her brain. The steroids should help reduce any swelling she is experiencing.
After two days of being on steroids, Susie is smiling and has the energy for a daily walk. Susan Steffes, from the UMA4 Group, stopped by on Thursday and took Susie for a walk. They went for a coffee and a bit of dessert. Susie came back with a smile and was talking a lot about how excited she is that Gabriel is coming home. She hopes that on Saturday her energy continues and we can attend this Saturday’s Shaw Family Christmas Gathering and next week’s UMA4 Winter Solstice Gathering.
While we are not quite on the downhill slope with the wind at our backs, we can see folks in our path, cheering and smiling to help us through the next three and a half weeks. Thank you, Thank you!